Illinois, 2022

Flash Flood and Hail in Illinois, May 13, 2022

May 13, 2022 · NWS LOT · 2 events in 1 county or zone

Scattered thunderstorms moved across northwest Illinois during the evening of May 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northwest Illinois during the evening of May 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 13, 5:56 PM CST, 8 minutes earlier.

Area forecast discussion, May 13, 5:56 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
656 PM CDT Fri May 13 2022

.SHORT TERM...
Issued at 324 PM CDT Fri May 13 2022

Through Saturday night...

The main concern is the threat for a few strong to perhaps severe
thunderstorms (level 1/borderline level 2 threat) near and west
of I-39 into this evening. This will be primarily a downburst wind
threat (gusts strong enough to down tree limbs) due to steep, nearly
dry adiabatic low- level lapse rates and appreciable DCAPE in the
hot, deeply mixed air mass sampled by KDVN special 18z sounding.
Threat will be contingent upon a few severe storms developing near
the MS River and then pushing into aforementioned main area of
concern (near and west of I-39) before outflow surges out ahead of
the storms along with quickly waning instability after sunset.

Given the marginal to sub marginal deep layer bulk shear and
modest forcing, confidence is not terribly high on severe t-storm
gusts occurring in the CWA, though developing TCu field and a few
showers in the quasi-stationary frontal zone is far enough east
as of this writing that if a few storms can get going, they should
take off pretty quickly. Initial showers in the far northwest CWA
bordering WFO DVN have been struggling a bit against lingering
capping and the modest forcing, while on the other hand this CI is
a few hours earlier than initially anticipated. Finally, if the
thunderstorms can maintain intensity for a few hours, high PWATs
and slow motions may prolong heavy downpours for a minor/localized
flooding threat.

The cold front will finally get *some* momentum tonight but it
will be quite diffuse as outflow from weakening west/northwest CWA
should push quite a ways eastward and may pop a few isolated to
widely scattered showers and maybe a thunderstorm or two later
this evening and overnight toward the Chicago metro. For most
locations for roughly the eastern half of the CWA, it stands to be
primarily quiet night.

Then on Saturday, the front will push through the CWA toward mid-
day into the early afternoon. Lingering summer-like air mass at
850-925 mb should support highs in the lower to mid 80s away from
the lake, which will be a good deal cooler due to an early lake
breeze push. A weak short-wave tracking fairly close to the front
by mid to late Saturday morning could touch off a few spotty
showers over northeast Illinois and northwest Indiana. Behind the
front, much drier air will advect in from 850-500 mb, along with
decreasing dew points. Given progged frontal timing and perhaps
with some assist from lake breeze convergence southeast of I-55
into northwest Indiana, the best chance for loosely organized
convective clusters to develop is in that area where the largest
MLCAPE should be realized. With continued sub-marginal bulk shear
and weak mid-level lapse rates, the threat for any severe storms
is low and primarily confined to locales south of the Kankakee
River in Indiana with a localized downburst wind threat contingent
upon robust convection actually developing.

A freshly cooler air mass considering the July in May stretch we
just had will shift in on Saturday night as a secondary cold front
sweeps across the area. Some lingering elevated instability and
some forcing aloft could support spotty showers and maybe a
thunderstorm near and north of I-88 after midnight, but otherwise
the main story is the much more mid-May like lows in the 50s to
around 60F.

Castro

&&

.LONG TERM...
Issued at 336 PM CDT Fri May 13 2022

Sunday through Friday...

A cold front will move through the forecast area Sunday morning with
chances of showers and possible thunderstorms Sunday afternoon,
with better chances for storms further south where lapse rates are
forecast to exceed 7 C/km. As a short wave rotates through Sunday
night, along with the left exit region of near 90 kt jet max,
chances for showers/storms increases. As the front moves through
the forecast area, temperatures towards the northeast will be
cooler compared to southern counties, with low 70s up north, but
upper 70s to around 80 south. The front moves off to the east,
with decreasing showers early Monday morning. On Monday an
extensive high pressure ridges in, stretching from Canada down to
the Gulf and keeping us dry Monday, and most dry Tuesday, with
only a slight chance of showers toward the southwest Tuesday as
the next weather system approaches. Expect close to seasonal
temperatures Monday, with highs in the low to mid 70s. As the
surface high moves just to our northeast, winds will become more
east to northeasterly on Tuesday, allowing cooler temperatures in
northeastern Illinois due to onshore winds from the lake.

The low pressure will create chances for showers Wednesday morning
into the afternoon, with some thunderstorms possible in the
afternoon mainly south of I-88. Continued easterly winds Wednesday
morning will keep temperatures cooler once again for Illinois
counties against the lake, while cloud cover will keep the rest of
forecast area in the upper 60s to lower 70s. Chances for
precipitation decreases Wednesday night with the departure of the
low to our east. High pressure ridges in on Thursday, bringing
warmer temperatures and decreasing the chance for showers. Another
low is forecast to move north of the forecast area Thursday night
into Friday, bringing possible showers, especially to the north, but
I have low confidence on whether this occurs this far out, as
models are not lining up at this time.

BKL

&&

.AVIATION...
For the 00Z TAFs...

656 PM...Forecast concerns include...

Scattered thunderstorms across northwest IL this evening.
Northwest wind shift this evening.
Chance for showers Saturday morning into early afternoon.
Lake breeze/northeast wind shift Saturday afternoon.

Current thunderstorm activity across western and northwest IL is
expected to weaken this evening and is not expected to impact the
Chicago area terminals. Thunderstorms will be possible at RFD
through mid evening. An outflow boundary/wind shift from this
activity is expected to move across the terminals later this
evening, shifting south/southeast winds to the northwest. There
may be a period of gusts into the 20kt range with this outflow.
Winds are then expected to become light and variable overnight,
possibly remaining light northwest or north. Winds directions
after sunrise Saturday morning are tricky and may become light
north/northeast until mixing develops during the mid/late morning,
turning winds more northwest. Northwest winds will then continue
into Saturday afternoon when a lake breeze is expected to form.
Low confidence for lake breeze timing and wind directions behind
the lake breeze. Some of the recent model guidance delays the lake
breeze reaching ORD/MDW until late afternoon. Opted to make no
changes at this time to the current forecast but changes are
possible as trends emerge tonight into Saturday morning.

There is a small chance for showers across the Chicago terminals
from mid morning through early afternoon but its possible this
time period may end up being dry. No changes to current prob
mention for now. Best chance for showers and perhaps a few
thunderstorms appears to be southeast of the Chicago terminals in
the mid/late afternoon. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 13, 3:11 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
411 PM CDT Fri May 13 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-142115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
411 PM CDT Fri May 13 2022 /511 PM EDT Fri May 13 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

 Elevated Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60 mph.

DISCUSSION...

Isolated to scattered thunderstorms are expected this evening,
with the greatest coverage west of a Crystal Lake to Pontiac line.
Conditions are not favorable for widespread severe weather,
however an isolated strong to severe thunderstorm capable of
producing very localized damaging winds cannot be ruled out
through early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...
  Limited Severe Thunderstorm Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.

DISCUSSION:

There is a chance of thunderstorms again late Saturday morning
and into the afternoon and evening. While organized severe
weather is unlikely, one or two of the storms could briefly become
strong enough to produce localized damaging winds, mainly south of
the Kankakee River in northwest Indiana

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not anticipated at this time.

GENERAL STORM MOTION OF THE DAY:

  Moving toward northeast at 10 to 15 mph.

LMZ740>745-142115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
411 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...
  Limited Thunderstorm Risk.
Thursday...
  Limited Thunderstorm Risk.

- Izzi

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 13, 5:13 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
613 PM CDT Fri May 13 2022

ILZ008-132330-
Ogle IL-
613 PM CDT Fri May 13 2022

...Strong thunderstorms will impact portions of northwestern Ogle
County through 630 PM CDT...

At 612 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Forreston to near Milledgeville. Movement was
north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Forreston and Baileyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4220 8969 4220 8952 4210 8954 4196 8968
TIME...MOT...LOC 2312Z 184DEG 16KT 4212 8960 4200 8973

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Izzi
Special weather statement, May 13, 5:59 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
659 PM CDT Fri May 13 2022

ILZ008-010-140015-
Ogle IL-Lee IL-
659 PM CDT Fri May 13 2022

...Strong thunderstorms will impact portions of western Ogle and
northwestern Lee Counties through 715 PM CDT...

At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Forreston to near Deer Grove. Movement was
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Forreston around 705 PM CDT.

Other locations impacted by these storms include Nelson, Leaf River,
Eldena, Baileyville, Woosung, Grand Detour, Harmon, Adeline and
Woodland Shores.

Including the following interstate...
 I-88 between mile markers 45 and 57.

This includes...Castle Rock State Park, Sauk Valley College, and
White Pines State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4220 8969 4220 8933 4175 8941 4161 8963
      4193 8963 4193 8969
TIME...MOT...LOC 2358Z 231DEG 14KT 4219 8959 4169 8966

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Izzi

The radar

The Milwaukee radar (KMKX), 87 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Winnebago

When
May 13, 6:04 PM CST to 6:05 PM CST
Where
Winnebago County, 0.5 mi NNW of Durand
Measured
1 in hail
Reported by
Public
Coordinates
42.437, -89.332

Nickel to quarter size hail was reported near Center and Main Streets.

Flash Flood, Winnebago

When
May 13, 6:45 PM CST to 9:30 PM CST
Where
Winnebago County, 1.08 mi SSW of Pecatonica to 1.47 mi NNW of Pecatonica
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.297, -89.372

The intersection of 12th and Main Streets was impassible due to flood waters. Standing water was reported on other roads. Many ditches were full or overflowing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019647, 1019654.